Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Sep 5, 2021, 4:42 PM MST for Pima County, Pinal County, Arizona. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2021, 4:42 PM MST (23:42 UTC)
- Expired
- Sep 5, 2021, 6:15 PM MST
- In force
- 93 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WWUS55 KTWC 052342
DSWTWC
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
442 PM MST Sun Sep 5 2021
AZC019-021-060115-
/O.NEW.KTWC.DS.W.0012.210905T2342Z-210906T0115Z/
Pima-Pinal-
442 PM MST Sun Sep 5 2021
The National Weather Service in Tucson has issued a
* Dust Storm Warning for...
Northeastern Pima County in southeastern Arizona...
South central Pinal County in southeastern Arizona...
* Until 615 PM MST.
* At 441 PM MST, a dust channel was near Marana, moving northwest at
10 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Public.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 10 between mile markers 224 and 253.
Route 77 between mile markers 74 and 81.
Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, Avra Valley,
Tortolita, Saguaro National Park West, Catalina Foothills, Picture
Rocks, Red Rock and Dove Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this dust
channel. Keep updated with this quickly evolving situation.
&&
LAT...LON 3237 11090 3222 11112 3250 11152 3271 11118
TIME...MOT...LOC 2341Z 145DEG 8KT 3235 11108
$$
CarpenterWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Sep 5, 3:41 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 5, 3:41 PM MST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Tucson AZ 341 PM MST Sun Sep 5 2021 .SYNOPSIS...Scattered showers and thunderstorms into this evening with the potential for some gusty outflows and blowing dust. Labor Day looks less active, with temperatures a couple degrees below normal continuing for the next several days. After Labor Day through the end of the week, storms are mainly confined to the International border and central/western Pima County. && .DISCUSSION...Storms have already developed across the region this afternoon, with high pressure sitting over the southern Great Basin. Convective development is getting a boost from a shortwave rounding the east side of the upper high and moving into our area from NM. SPC mesoanalysis has slightly lower PWAT values than this morning, but we've still had some heavy rainers and gusty winds from some of the stronger storms with DCAPE values sitting around 1400 J/kg over Tucson. As storms continue to move SW off the White Mountains, the potential increases for some blowing dust across Pinal and northeast Pima Counties. Tucson is also in the conversation for some potentially strong to severe storms through about 02Z this evening. After that, CAM solutions trend downward pretty quickly with the loss of daytime heating, with most of our convection ending by 04Z to 06Z tonight. High pressure builds north across central Nevada for Labor Day with SE Arizona under east/northeast flow aloft. Deeper moisture looks to be shunted south a bit to along the International border and western Pima County. Daytime heating will help isolated to scattered storm activity in that area along with the White Mountains. Temperatures near normal. High pressure remains quasistationary through midweek with moisture confined to the western part of the CWA and along the International border. Only isolated activity is expected, and mainly along the International border and central/western Pima County. Temperatures continue to be within a few degrees of normal. Further drying is possible Friday into the weekend, but we'll keep a close eye on the tropics to see if we can get another gulf surge instead. Stay tuned. && .AVIATION...Valid through 07/00Z. ISOLD-SCT TSRA/SHRA this afternoon and evening with SCT-BKN clouds 10k-15kft MSL, generally clearing overnight into Monday morning. MVFR CIGS/VSBYS may accompany a few of the stronger storms, along with BLDU and wind gusts in excess of 40 kts. SFC wind outside convection generally less than 12 kts. -SHRA/-TSRA on Monday afternoon mainly west and south of KTUS and across the White Mountains northeast of KSAD. Aviation not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms this afternoon and evening, some with gusty winds in excess of 45 mph. Storms then mainly confined to our western zones and along the International border through about midweek, with very limited convection late week and next weekend. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorm gusts. Minimum RH values will remain well above critical thresholds this week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 5, 2:25 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Sun Sep 5 2021
AZZ504-507-513-514-052215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
225 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 315 PM MST...
At 224 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Benson, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, Vail, Kartchner Caverns State Park and Mescal.
This includes the following highways...
Interstate 10 between mile markers 281 and 308.
Route 80 between mile markers 293 and 296.
Route 83 between mile markers 52 and 58.
Route 90 between mile markers 290 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 11047 3201 11021 3174 11041 3200 11080
TIME...MOT...LOC 2124Z 035DEG 15KT 3197 11044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MeyerSpecial weather statement, Sep 5, 2:34 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sun Sep 5 2021
AZZ509-052215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
234 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of southeastern Graham
and southeastern Greenlee Counties through 315 PM MST...
At 234 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Clifton, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of southeastern
Graham and southeastern Greenlee Counties.
This includes the following highways...
Route 70 between mile markers 351 and 375.
Route 75 between mile markers 384 and 385.
Route 191 between mile markers 143 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 10930 3277 10913 3257 10926 3267 10946
3278 10956
TIME...MOT...LOC 2134Z 043DEG 4KT 3279 10928
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, Sep 5, 3:57 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST SUN SEP 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 4 ENE SAFFORD 32.85N 109.64W
09/05/2021 M68 MPH GRAHAM AZ PUBLIC
KSAD MEASURED THUNDERSTORM WIND GUSTS TO 68
MPH.
&&
RHLocal storm report, Sep 5, 4:02 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
402 PM MST SUN SEP 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 20 E GREEN VALLEY 31.87N 110.66W
09/05/2021 E60 MPH PIMA AZ TRAINED SPOTTER
SPOTTER REPORTED GUSTS TO 60 MPH.
&&
RHLocal storm report, Sep 5, 4:12 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
412 PM MST SUN SEP 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 7 NE TUCSON 32.26N 110.80W
09/05/2021 M0.75 INCH PIMA AZ PUBLIC
PENNY-SIZE HAIL MEASURED IN TANQUE VERDE
AREA.
&&
RHLocal storm report, Sep 5, 4:29 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST SUN SEP 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM LIGHTNING 18 SSE TUCSON 31.97N 110.73W
09/05/2021 PIMA AZ PUBLIC
LIGHTNING HIT HOME NEAR SAHUARITA RD AND
WENTWORTH RD AND STARTED A ROOF FIRE.
&&
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:52 AM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Sep 5, 12:12 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Sep 5, 12:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Sep 5, 12:37 PM MST | Areal Flood Advisory | TWC | Cochise | 7 min |
| Sep 5, 12:44 PM MST | Flash Flood Warning | TWC | Cochise | 106 min |
| Sep 5, 12:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 19 min |
| Sep 5, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Sep 5, 1:26 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 5, 2:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 5, 2:15 PM MST | Special Weather Statement | TWC | Graham | 45 min |
| Sep 5, 2:25 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 5, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 61 min |
| Sep 5, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Sep 5, 2:34 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Sep 5, 2:54 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Sep 5, 3:08 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 37 min |
| Sep 5, 3:13 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 5, 3:15 PM MST | Tornado Warning | TWC | Pima | 15 min |
| Sep 5, 3:22 PM MST | Dust Storm Warning | TWC | Pima | 113 min |
| Sep 5, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 66 min |
| Sep 5, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Sep 5, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Sep 5, 3:41 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Sep 5, 3:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 5, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 5, 4:00 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Sep 5, 4:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Sep 5, 4:12 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 5, 4:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Sep 5, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Sep 5, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 63 min |
| Sep 5, 4:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Sep 5, 4:48 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.